Serious cardiovascular side effects of ADT

Without a doubt, the absolute worst part of my treatment for Stage IIC, Gleason 4+3=7 localized PCa has been ADT. The relatively mild side effects of 28 hypo-fractionated IMRT treatments were insignificant in comparison - a walk in the park. ADT has wreaked havoc on my cardiovascular system, sending me to a cardiologist in early March for the first time in my 75 years of life. Now more than three months out from my last Firmagon injection on April 7th things are beginning to improve in that regard.

Cardiovascular complications due to ADT

While I was still undergoing ADT my heart output (ejection fraction) had been as low as 40%. Thirty-five percent EF is pacemaker territory. Skyrocketing blood pressure and incessant heart palpitations made life miserable for me. I was afraid to go to sleep at night for fear my heart would stop or go into fatal arrhythmia while I slept. Worst of all, I feared the changes in my heart might be permanent. Thankfully, by the time of my most recent cardiac MRI of June 12th my heart output had increased to 56%, which is within the low normal range.

I am convinced the improvement in heart function is attributable to the slowly waning effects of my now discontinued ADT treatments. Thankfully, my radiation oncologist was on board for cessation after only four monthly injections. I refused the final two injections that had been scheduled for May and June. I am so glad I did. I hope I never have to undergo ADT again. Not everyone has these serious cardiovascular side effects. I seem to be among the unfortunate 6% who reported them in clinical trials of Firmagon.

Decreasing PSA

By the way, my six-week post-radiation follow-up has my PSA at 0.342, down from 14.49 before treatment. Fingers are crossed for further improvement on my next check-in in September! Below is my journal entry for the afternoon of July 13th after my most recent visit to my cardiologist.

*********************************************

Journal Entry: Tuesday, 13 July, 2021, 3:15 PM, EDT

After my physical exam with the cardiologist which was all good, I had a long discussion with him today regarding the symptoms of increased edema in my feet and ankles and the occasional lightheadedness I have been experiencing of late. Overall, he was pleased with my progress and even seemed personally happy, almost elated about my ejection fraction having recovered into the low normal range.

Overall improvement

Looking at my blood pressure readings at home and in the office he declared “I am very pleased with these numbers!” He also reiterated “All of your tests indicate absolutely nothing at all is wrong with your heart muscle.” Even though the improvement in blood pressure and cardiac output occurred prior to the medication change to Carvedilol he was reluctant to upset the apple cart by changing back to Metoprolol or reducing the dosage right now. For now, at least I will remain on the current regimen.

Occassional lightheadedness

I told him my edema was greatly reduced by wearing compression stockings and all signs of edema disappeared overnight while in bed. This he said is evidence the swelling is not due to cardiac insufficiency, but rather leaky lymph vessels in the legs. For now, the treatment will be to wear my compression hose daily. As for the occasional lightheadedness upon moderate exertion that was a little more puzzling issue.

He instructed if these symptoms of transient lightheadedness continue I should call the office and let him know, so we can get a Holter monitor placed. The monitor should capture whatever is going on when the episodes occur and allow him to better diagnose and know how to make appropriate adjustments in medication. Otherwise, I will return in three months for a follow-up exam. So far, I’ve had no repeat of the transient lightheadedness, but I am feeling very tired this afternoon. That’s another side effect of the meds. Hopefully, this too will pass soon as the effects of the ADT further wane.

By providing your email address, you are agreeing to our privacy policy. We never sell or share your email address.

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The ProstateCancer.net team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Join the conversation

or create an account to comment.